Jump to content
Moonbeam

symptoms and not feeling well

Recommended Posts

Good morning all. Well, after my husbands infusion Wed. 8/7, he was feeling ok. Very normal. This time around is a bit different and want to make sure all is ok. His new cocktail is: Carboplatin, Paclitaxel, and Keytruda. Now on day 3, He is having muscle aches and pain, stomach upset (almost burning), dizziness and he's lost about 5 pounds in a day. He's eating but it's difficult as we all know. Are these normal symptoms? He doesn't look jaundice and he doesn't have a fever. Is there anything I can give him other than all the meds he is on? He takes quite a few bc of his metastasis to L5, even though that is better after his radiation and kyphoplasty procedure. I just gave him his anti-nausea medicine and anxiety med, plus muscle relaxant etc. ugh, i hate this for him!!! 

Anyhow, any information or advice would be great at this point.

XX

Share this post


Link to post
Share on other sites

Good morning. Unfortunately, those side effects just get stronger with each dose - cumulative chemo!  My second round of chemo was carboplatin and taxol. That combo caused significant GI problems and muscle pains. The pain was so bad that it woke me up so I called Super Doc the next morning for pain relief. Advil wasn't cutting it. I would suggest calling his oncologist to see if any of the symptoms - especially the pain - can be alleviated with new or different prescriptions. There's just no need for him to suffer at all. I feel for him.

Also check out chemocare.com. You can look at side effects and remedies based on the chemo drugs. This site is run by Cleveland Clinic. 

Hang in there and keep us posted.

Share this post


Link to post
Share on other sites

Been in similar circimstances with carboplatin and taxol.  not very pleasant. The key at this time is to stay hydrated more important than getting food down at present time, If you can keep him hydrated things will turn for the better.

Bob

Share this post


Link to post
Share on other sites

I have no experience with keytruda, but have had carboplatin and docetaxel (similar to paclitaxl) for  a prior non-lung cancer. I seem to recal hat day 3 was the worst. --not that the othr days wee a piece of cake though!. So maybe things will be better in a day or two. I agree with Robert about staying hydrated. Has your husband tried eating  plain white rice? Sometimes that will help with digestive problems.

Share this post


Link to post
Share on other sites

Thank you everyone. Staying hydrated and making smoothies. BridgetO - good idea with the rice. It’s amazing how we forget the basics. 😩 This second time around going thru chemo is a bit different and I’m charting again. I just got worries with the joint paint as last time, he didn’t have as bad if at all. Onwards and upwards...hoping tomorrow he’ll feel a bit better!

Share this post


Link to post
Share on other sites

I believe everyone handles chemo a little different. I have been fighting 3A NSCLC for almost 16 months now. Started out with Concurrent ChemoRadiation over 7 weeks, followed by a month of rest, then 5 weeks of Consolidation Chemo. followed by another month long break, and now have been on Durvalumab since last November (had to take December off due to side effects of the immunotherapy). So far, all positive responses to the treatments. As far as chemo was concerned, I was always given Carboplatin and Taxol and normally had my infusions on a Wednesday morning. That day I would go home tired from the 5 hour ordeal, then have an early dinner and go to bed the rest of the day and that night. The next day I would go to work (office style work) and feel fine, but by Friday afternoon I could feel myself starting to go downhill. By Friday night and all day Saturday, I would ache all over, have joint and muscle pains and just generally feel bad. I had no appetite, but no real nausea either, so I continued to eat, but primarily soups and breakfast cereal. By Sunday evening I could tell that I was on the upswing and by Monday morning I was well enough again to go to work until the whole cycle started over again on Wednesday. Although I didn't have to continue to work, I felt it was better at least mentally for me to keep my mind busy and occupied than to just stay home and feel sorry for myself. I also believe it helped to have the support, thoughts and prayers of my coworkers and had told them to always feel free to ask questions as I didn't mind sharing my experiences with them. Anyway back to Chemo.....other than the other drugs they infused before and after the chemo infusion, I didn't really take anything except for Claritin the day before my infusions. It had seemed to help some when my wife was going through Chemo for Uterine Cancer the year before so figured why not. To keep my protein intake up as well as my vitamins and minerals, I also started to drink a bottle of Ensure High Protein  Nutrition Shake every morning, and another one after dinner if I ate "lite" that day. (Both my Med ONC and my Rad ONC offices had coupons for discounts). I agree with everyone, it is important to stay hydrated and nourished, but feel it also important to remain in an active and  good state of mind to fight this fight. Best wishes to both your husband and you. -RonH

Share this post


Link to post
Share on other sites

Moonbeam,

I had in total 18 infusions of Taxol and Carboplatin.  Nausea was eliminated by charting infusion-to-symptom start time and taking medication about an hour before nausea onset. Good thing you are charting side effects. I had manageable appetite problems, most resolved by "encouragement" from my wife. My most troubling side effect by far was joint pain. Analgesics didn't do a thing; narcotics reduced the amount of pain felt but did not affect the cause. For three miserable days, I could hardly move and then as if by magic, symptoms were over. Twelve of these infusions were Taxol and Carboplatin alone; the last six were in combination with the targeted therapy drug Tarceva. With combination Tarceva, Taxol and Carboplatin side effects were unchanged but lower GI problems joined the party. Tarceva was taken as a pill everyday so I had lower GI disruption everyday and it was horrible.  We spent a lot of time trying to resolve with medication to no avail. The only thing that worked was a bowl of plain steamed rice for breakfast. Tarceva laughed at Imodium but respected the rice. Yes, I tried adding stuff to the rice and even tried Quaker puffed rice and these invited back the diarrhea.

I had three very bad days in each three-week cycle. Taxol and Carboplatin were beating back tumors but after a period of NED, I experienced a recurrence.  Tarceva did nothing for I had squamous cell NSCLC and later research confirmed Tarceva only worked for a small percent of adenocarcinoma NSCLC. However, Immunotherapy is the real deal and in combination with conventional chemo (Paclitaxel and Carboplatin) it can work miracles. I do hope it does. Try Bridget's rice suggestion and....

Stay the course.

Tom

 

 

Share this post


Link to post
Share on other sites

I experienced terrible bone pain in the same cocktail. I never found relief other than hot baths and rubbing a lotion on my feet and legs that had a pain killer in it. 

Share this post


Link to post
Share on other sites

Thank you all. Today has been much better. Bone pain has lessened- nausea on and off but better than yesterday. We leave again, Tuesday, for a few appts and an MRI of spine to see how Kyphoplasty  was and radiation. We will also go thru all of his pills/pain management ones as well. He’s having a hard time emotionally and I sooo understand it. My heart breaks for him however, I’m all about  moving forward one day at a time. Every day is a new day and I hope he responds to the new treatment. 🙏🏻

Share this post


Link to post
Share on other sites

Appts start this am. And MRI of spine is this afternoon. He’s nervous and feeling defeated, scared the last day and a half. He wants it all to work. I believe the tumor in spine has shrunk. He can sit and walk and pain is about a 3/4 compared to 7-10! Lung we won’t know if chemo/immunotherapy is working for quite some time, I imagine. Today’s appts are all pain management prescriptions and MRI, as I said. Tomorrow, we will meet with his neurosurgeon to go over results of MRI. 🙏🏻 I’ll keep everyone posted

xx

Share this post


Link to post
Share on other sites

Hey Moonbeam-

Yes. I totally understand where hubby is at right now. The loss of control is such a free fall. There is light on the horizon, as the treatment begins to take effect, hubby will begin to feel much better. At that point something triggers and the fight begins to kick in at full strength.   Just focus on managing the pain & keeping him healthy.  Any interest in acupuncture? Might help.  It’s hard to do anything on the joyful spectrum when you feel like crap however getting out of the house at least once a day in the sunshine will help.  

Take it one day, one test at a time. One direction- forward. Yesterday don’t matter if it’s gone...  

Share this post


Link to post
Share on other sites

×
×
  • Create New...